Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Springfield, MO

July 31, 2023Christian County, Douglas County, Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 31, 2023, 1:51 AM CDT for Christian County, Douglas County, Webster County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 1:51 AM CDT (06:51 UTC)
Expired
Jul 31, 2023, 6:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Douglas County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS53 KSGF 310651
FFWSGF
MOC043-067-225-311100-
/O.NEW.KSGF.FF.W.0041.230731T0651Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
151 AM CDT Mon Jul 31 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Christian County in southwestern Missouri...
  Western Douglas County in southwestern Missouri...
  Southern Webster County in southwestern Missouri...

* Until 600 AM CDT.

* At 151 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Seymour, Fordland, Diggins, Elkhead, Keltner, Bruner, Dogwood, 
  Oldfield, Goodhope, Chadwick, Garrison, Rome, Christian Center and 
  Selmore.

This includes the following low water crossings...
  Beaver Creek at County Road 524, North Spring Creek at County Road 
  406, Bull Creek at Center Road, Little Beaver Creek at County Road 
  447, Swan Creek at Swan Cave Road, Finley River at Johns Ford Road 
  and Cowskin Creek at Highway Y.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3709 9303 3724 9302 3722 9268 3719 9268
      3717 9268 3715 9268 3714 9268 3681 9273
      3681 9276 3681 9278 3681 9286 3681 9291
      3681 9302 3682 9316 3699 9324 3699 9303

FLASH FLOOD...RADAR INDICATED

$$

EW
2 follow-up statements
574 
WGUS73 KSGF 310817
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
317 AM CDT Mon Jul 31 2023

MOC043-067-225-311100-
/O.CON.KSGF.FF.W.0041.000000T0000Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Webster MO-
317 AM CDT Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS 
MORNING FOR EASTERN CHRISTIAN, WESTERN DOUGLAS AND SOUTHERN WEBSTER 
COUNTIES...

At 317 AM CDT, Doppler radar indicated that the thunderstorms that 
produced the earlier heavy rainfall have moved out of and ended 
across the warned area. Between 1 and 3 inches of rain fell across 
the area. Even through the rainfall has ended, runoff from the early 
heavy rainfall will continue through the early morning hours. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Seymour, Fordland, Diggins, Elkhead, Keltner, Bruner, Dogwood, 
  Oldfield, Goodhope, Chadwick, Garrison, Rome, Christian Center and 
  Selmore.

This includes the following low water crossings...
  Beaver Creek at County Road 524, North Spring Creek at County Road 
  406, Bull Creek at Center Road, Little Beaver Creek at County Road 
  447, Swan Creek at Swan Cave Road, Finley River at Johns Ford Road 
  and Cowskin Creek at Highway Y.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3709 9303 3724 9302 3722 9268 3719 9268
      3717 9268 3715 9268 3714 9268 3681 9273
      3681 9276 3681 9278 3681 9286 3681 9291
      3681 9302 3682 9316 3699 9324 3699 9303

FLASH FLOOD...RADAR INDICATED

$$

EW
124 
WGUS73 KSGF 311052
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
552 AM CDT Mon Jul 31 2023

MOC043-067-225-311102-
/O.EXP.KSGF.FF.W.0041.000000T0000Z-230731T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Douglas MO-Webster MO-
552 AM CDT Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 AM CDT EARLY THIS MORNING 
FOR EASTERN CHRISTIAN, WESTERN DOUGLAS AND SOUTHERN WEBSTER 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3709 9303 3724 9302 3722 9268 3719 9268
      3717 9268 3715 9268 3714 9268 3681 9273
      3681 9276 3681 9278 3681 9286 3681 9291
      3681 9302 3682 9316 3699 9324 3699 9303

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:43 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 12:43 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1243 AM CDT Mon Jul 31 2023

...AVIATION UPDATE...

Key Messages:

1. Heat Advisory continues today and Monday for our western CWA.

2. Marginally severe storms will be possible during the overnight
hours tonight into Monday morning.

3. Heat continues through the week...gradually shifting east
across the area by mid to late week.

.SHORT TERM...(This evening through Monday)
Issued at 203 PM CDT Sun Jul 30 2023

Mostly sunny across the area today, with a few cumulus starting to
develop over the southwest corner of Missouri and across south
central Missouri. Temperatures were ranging from the low to mid
80s in the east to the low to mid 90s in the west. Dew points were
generally in the upper 60s to low 70s. Still have a bit of a cap
in place over the area with the highest instability in the
southwest where surface based CAPES were around 3000-3500 j/kg.
Moisture axis extended from eastern Nebraska into eastern Kansas
and southwest Missouri.

We can't rule out an isolated storm over our far western counties
this afternoon/evening, but confidence and coverage is pretty low
at this time.

The main chance of convection will be late tonight into Monday
morning. Models are coming to a better consensus with an MCS
developing in the northern/central plains and then pushing into
our CWA as we get close to sunrise on Monday. The best chances
will be east of an Osceola to Branson line. Some strong to
marginally severe storms will be possible with damaging wind gusts
as the main severe weather risk. There is also a potential of
localized flooding with any training storms. Most of the activity
should end during the early afternoon from northwest to southeast.
If the MCS materializes, it should work over the atmosphere in the
eastern portion of the CWA which will limit highs to the 80s
there. Further west, we are still expecting temperatures to reach
the upper 90s with heat index values from 100 to 106 and will
maintain the heat advisory there for Monday.

.LONG TERM...(Monday Night through Sunday)
Issued at 203 PM CDT Sun Jul 30 2023

With the upper ridge centered over the central and southern
plains, northwest flow will continue along the edge of the ridge
which will bring several waves of energy over our eastern CWA and
across the OH/TN valley regions. Several rounds of convection will
be possible into Wednesday with the ridge axis gradually shifting
more eastward with time and pushing the better rain chances to the
east of our area. The hottest weather will continue to be over the
western CWA while the clouds/convection will keep temperatures
lower in the east. Will probably need to extend the heat advisory
in time and further east as we head further into the week. The
hottest temperatures look to be on Wednesday and Thursday as the
ridge axis moves into the forecast area.

The ridge will begin to flatten out on Thursday, which will likely
bring a frontal boundary into the area and stall out. This will
bring increasing rain chances heading into the later part of the
week and into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1220 AM CDT Mon Jul 31 2023

A line of severe thunderstorms is currently moving through the
eastern portion of the region with a large trailing area of sub-
severe thunderstorms over the west. TSRA will remain at the TAF
sites for the next 2-3 hours with MVFR ceilings and visibilities.
BKN cloud deck expected to follow. up to 20 kt wind gusts
associated with the storms, but light winds once they move out.

Another round of storms is expected to move in mid to late morning
and has a PROB30 of impacting SGF; it is expected to track
primarily over the east. More will be known about this second
round next TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ066-077-078-088-089-093-094-101>103.

KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Nelson
Hazardous weather outlook, Jul 30, 8:47 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
847 PM CDT Sun Jul 30 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
847 PM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A line of strong to severe storms will move rapidly south through
much of the forecast area past midnight. Winds to 70 mph and
small hail will be likely. Additional strong storms will be
possible over central Missouri toward morning.

The greatest threat for damaging winds extends north of I-44 and
west of Highway 65.

In addition...these storms will produce very heavy
downpours. The threat for flooding will be limited however due to
the fast movement of the storms.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

A Heat Advisory is in effect for locations along and west of a
Nevada to Stockton to Cassville Missouri line Monday.
Thunderstorms and cloud cover may slow the rise of temperatures
Monday morning but strong recovery is expected by the afternoon.

Hot conditions are expected to continue through the weekend into
next week with heat index values similar each day as they top out
in the upper 90s to 110 degree range. The hottest conditions will
occur across southeastern Kansas and southwestern Missouri.

Thunderstorm chances will continue over the eastern Ozarks on
Monday with some marginally severe storms. Damaging wind will be
the main risk, along with the chance for localized flooding.

The heat will continue to build back up this week with western
Missouri and southeast Kansas remaining the hottest with heat
index values from 105 to 110. This heat will spread to the entire
area by Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening into tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Jul 31, 12:19 AM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1219 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     2 NNW Galloway          37.16N 93.25W
07/30/2023                   Greene             MO   Amateur Radio

            Glenstone and independence there are reports
            of roof damage and small limbs down.

&&

AS
Local storm report, Jul 31, 12:23 AM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1223 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     Springfield             37.20N 93.29W
07/30/2023                   Greene             MO   Fire Dept/Rescue

            National and Grand there are several trees
            down.

&&

AS
Local storm report, Jul 31, 12:36 AM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1236 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     Tstm Wnd Dmg     Shell Knob              36.64N 93.63W
07/30/2023                   Barry              MO   Public

            Central Crossing FD is reporting a tree down
            across YY hwy near Barry/Stone line.

&&

AS
Local storm report, Jul 31, 12:40 AM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1240 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     Tstm Wnd Dmg     Branson                 36.64N 93.22W
07/30/2023                   Taney              MO   Fire Dept/Rescue

            Multiple trees down and blocking roads.

&&

AS
Local storm report, Jul 31, 12:44 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1244 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     Highlandville           36.94N 93.28W
07/30/2023                   Christian          MO   Amateur Radio

            Mobile home with part of the roof ripped off
            and water flooding into residence east side
            of Highlandville on EE road.

&&

AS
Local storm report, Jul 31, 1:47 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
147 AM CDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     Tstm Wnd Dmg     2 WNW Sarcoxie          37.08N 94.16W
07/30/2023                   Jasper             MO   Emergency Mngr

            Delayed report from Sunday evening. Several
            large tree branches down long with a few
            large trees knocked over.

&&

EW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:12 PM CDTSevere Thunderstorm WarningSGFBarry, Stone12 min
Jul 30, 7:35 PM CDTAreal Flood AdvisorySGFNewton6 hr
Jul 30, 8:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Vernon61 min
Jul 30, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, St. Clair51 min
Jul 30, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Cedar, Dade54 min
Jul 30, 9:39 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Morgan, Polk66 min
Jul 30, 9:57 PM CDTSevere Thunderstorm WarningSGFSt. Clair33 min
Jul 30, 10:08 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFBarton, Cedar, Dade, Jasper, Lawrence, Newton67 min
Jul 30, 10:36 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDade, Dallas, Greene, Polk, Webster54 min
Jul 30, 10:57 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Christian, Greene, Lawrence, McDonald, Newton and 2 more63 min
Jul 30, 11:10 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFBarry, Christian, Lawrence, Stone65 min
Jul 30, 11:25 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster42 min
Jul 30, 11:37 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Ozark, Taney53 min
Jul 30, 11:47 PM CDTAreal Flood AdvisorySGFChristian, Greene, Stone3 hr
Jul 31, 12:20 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Ozark, Taney55 min
Jul 31, 12:25 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Jul 31, 1:18 AM CDTAreal Flood AdvisorySGFChristian, Douglas, Webster33 min
Jul 31, 3:27 AM CDTExcessive Heat WarningSGFBarton, Jasper, McDonald, Newton, Vernon17 hr
Jul 31, 3:27 AM CDTExcessive Heat WarningSGFBarton, Jasper, McDonald, Newton, Vernon41 hr
Jul 31, 3:27 AM CDTHeat AdvisorySGFBarry, Benton, Cedar, Christian, Dade, Greene and 6 more41 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.